Drought, La Salle
- When
- February 17, 6:00 AM CST to February 28, 11:59 PM CST
- Where
- La Salle forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
Severe drought conditions developed across southwest LaSalle County during the middle of February.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe drought conditions developed across southwest LaSalle County during the middle of February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 17, 5:30 AM CST, 30 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
530 AM CST Tue Feb 17 2026
.KEY MESSAGES...
- Turning breezy tonight with scattered showers and a low chance
(20%) of thunderstorms.
- Elevated fire danger Wednesday with westerly winds gusting to
30-40 mph.
- Additional rain chances Thursday night/Friday morning and
possible rain/snow chances Friday night/Saturday.
&&
.DISCUSSION...
Issued at 326 AM CST Tue Feb 17 2026
It will not be quite as warm today as it was on Monday, owing
to more mid and high level cloud cover. However, with
temperatures away from the northeastern IL Lake Michigan shore
expected to climb well into the 50s to near 60, it will be
another unseasonably mild day. Cooler conditions are anticipated
across far northeastern IL along the shore from Chicago
northward due to an onshore southeasterly wind through the day.
Accordingly, temperatures here will be held down in the 40s.
Forecast attention into tonight turns towards the strong
southwesterly upper-level jet developing onshore across the
Desert Southwest, along the southern periphery of a west coast
upper trough. This active west-southwesterly jet streak will
expand eastward and drive a couple of storm systems across the
central portion of the country through the end of the week. The
first, is now taking shape across the northern High Plains as an
elongated area of surface low pressure in advance of an
approaching mid-level impulse over northern UT. This expansive
storm system will quickly occlude tonight into Wednesday morning
as it shifts eastward into the upper Midwest. Then, following
quickly on its heels, another significant impulse ejecting out
of the southwestern CONUS trough midweek will drive another
storm system into the western Great Lakes sometime late Thursday
into Friday.
Southerly winds will ramp-up and become gusty (30-35 mph) this
evening and tonight, owing to the a strengthen surface pressure
gradient in advance of the expansive sub-990 mb surface low
shifting into the Upper Midwest. The associated warm/moist air
advection pattern will also support developing showers as the
column moistens this evening. This is not looking to be a big
rain event for the area, as most areas will see less than a
tenth of an inch of precipitation. Nevertheless, the best
chances (60-70%) for these showers will be across northeastern
IL into northwestern IN in the 9 PM to 4 am timeframe.
Steepening mid-level lapse rates may also support a few embedded
non-severe thunderstorms with this activity.
Conditions dry out considerably and become windy on Wednesday
following an eastward surging frontal boundary/quai-dry line.
Dewpoints in the wake of this boundary are likely to fall into
the 20s as surface temperatures efficiently warm into the mid
60s during peak afternoon mixing. This should equate in
afternoon minimum RH percent values falling into the low 20s
Wednesday afternoon, particularly along and west of the Fox
Valley and interstate 55 in northern IL. These very dry
conditions in combination with westerly wind gusts of 30-40 mph
during the day will result in near Red Flag conditions. The main
question is how dry will the fuels be following any potential
light rain tonight. Due to the uncertainties in the fuel
moisture we have opted to hold off on any type of Fire Weather
Watch at this time. Nevertheless, we will continue to message
Wednesday as a day to postpone outdoor burning.
Ensemble guidance continues to support another potent storm
system tracking eastward across the central part of the country,
then northeastward into the western Great Lakes late Thursday
into Friday. There remains uncertainty with this system, but
chances continue to increase for another period of windy and
stormy weather late Thursday into Friday. We will also have to
keep a close eye on the threat of severe storms into parts of
the area late Thursday as the surface low, and its accompanying
warm front lift northward across IL. Conditions will then trend
colder in the wake of this system for the weekend into early
next week. This will result in a return to temperatures more
typical of mid to late February (highs in the 30s and lows in
the teens and 20s).
KJB
&&
.AVIATION /12Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 530 AM CST Tue Feb 17 2026
Key Aviation Messages for the current TAF period:
- Gusty southeast winds late afternoon/tonight.
- Periods of showers move in this evening through the overnight.
MVFR cigs/vis expected with some IFR possible.
- Gusty winds turn to the southwest Wednesday morning after the
rain/drizzle ends.
Higher clouds over the airspace has helped prevent fog
developing this morning. Winds are light and out of the
southeast. Expected winds to increase through the late morning
afternoon ahead of the next system. Wind gusts will develop late
in the afternoon to 25 knots with gusts to 30 knots possible
with the rain tonight.
A weak system is expected to pass over the area providing
periods of rain tonight. Rain totals look minimal, but it will
be enough to wet runways. Cigs are expected to drop to MVFR
levels however IFR cigs/vis are possible during any stronger
shower. There is a chance for thunder with this system, but as
the probability remains less than 30 percent, it was kept out of
the TAF still.
Lower confidence in MVFR cigs and drizzle lingering in the wake
of the main system into Wednesday morning. However, conditions
are expected to improve dramatically back to dry and VFR after
12Z. Winds will slowly back to the southwest. Models are
suggesting there might be a lull in the wind gust Wednesday
morning, it was for too short of a period to add to the current
TAF. There was higher confidence in southwesterly wind gusts
strengthening late tomorrow morning. It is possible that the
current gusts will need to be increased as strongest gusts over
30 knots are expected after 18Z.
DK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory from midnight tonight to 6 PM CST
Wednesday for the IL and IN nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
355 AM CST Tue Feb 17 2026
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-180600-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
355 AM CST Tue Feb 17 2026 /455 AM EST Tue Feb 17 2026/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk Tonight.
DISCUSSION...
A few isolated non-severe storms are possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Elevated Fire Weather Risk.
Limited Non Thunderstorm Wind Risk.
Thursday...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Severe Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
LMZ740>745-180600-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
355 AM CST Tue Feb 17 2026
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft tonight.
Limited Thunderstorm Risk tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Hazardous conditions for small craft are likely.
Thursday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Friday through Monday...
Hazardous conditions for small craft are likely.
KJB
Visit us at www.weather.gov/chicagoThe national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312115.